Minnesota, 2016Hail and Damaging Winds in Minnesota, August 4, 2016
August 4, 2016 · NWS MPX · 16 events in 8 counties and zones
A large complex of storms moved across central Minnesota during the early morning hours of Thursday, August 4th. One storm damaged a large area around Long Prairie.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of storms moved across central Minnesota during the early morning hours of Thursday, August 4th. One storm damaged a large area around Long Prairie.
Another complex of thunderstorms that developed in eastern South Dakota prior to dawn, moved quickly eastward across southwest, and into east central Minnesota through 8 am CST. A few storms bowed out and caused severe wind gust near Olivia, Steward, Hutchinson, Winsted, Delano and Rockford. Most of the damage was associated with down trees and power lines. A semi-trailer was blown off the road south of Hutchinson.
One more storm developed during the afternoon near Owatonna, and produced Ping Pong size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 11:56 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 3, 11:56 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1256 AM CDT THU AUG 4 2016
.UPDATED for 06Z aviation discussion...
Issued at 1243 AM CDT Thu Aug 4 2016
&&
.SHORT TERM...(This evening through Thursday)
Issued at 329 PM CDT Wed Aug 3 2016
Very moist air is in place this after with much of the area with
dewpoints in the 70s. Temperatures have warmed to around 90 with
heat indices in the mid 90s...a typical warm and humid summer day
for the upper MS Valley. Within all of this, high clouds moving
across central MN are associated with an MCV that developed with
convection last night over western SD, but it has done nothing
more than create those mid clouds and hi-res models continue to
show this MCV not creating any precip.
Farther west, a seasonably strong surface low was moving across
western ND, with a cold front quickly surging into the central
Dakotas. H7 temps up around 12c have kept the atmosphere caped along
the front, but short term models are all pretty similar with
breaking the cap at about 22z with a line of storms quickly
developing in central ND that then races east. This is then where
the forecast gets tricky. Current instability gradient along with
the 850-300mb thickness pattern would favor this activity angling
southeast toward the Twin Cities, but the track of the shortwave,
jet streak, and llj (i.e. the forcing) are all heading northeast.
The hrrr/HopWRF race an MCS ENE into northeast MN, following more
the forcing as opposed to the instability, with much of the MPX area
remaining dry outside of central MN. Did decrease coverage of likely
pops for tonight, keeping them only in central MN, with chances
elsewhere out ahead of the front as it moves into western MN. A
recent trend to keep an eye on with the short term models is both
the hrrr/HopWRF are showing a second line of thunderstorms
developing along the front in the eastern Dakotas after midnight,
with that activity coming into western MN after 9z.
All of this tonight leads to a lot of uncertainties for tomorrow
afternoon. Even if we don't see much in the way of thunderstorms
tonight, we should see a good deal of cloud cover, which will slow
heating in the warm sector. Eventually, both the GFS/NAM develop 2k-
3k j/kg of MLCAPE out over western WI. Hodographs have a nice
cyclonic curve with around 40 kts of 0-6km shear and 15-20 kts of 0-
1km shear. All of this points to the potential for supercells and
all modes of severe weather.
It is looking increasingly likely that from Fairmont up through the
Twin Cities, very little, if any precip will happen given the timing
of the front. For these areas, activity from the Dakotas may fizzle
out before reaching there, with regeneration in the afternoon
happening to the east.
.LONG TERM...(Thursday night through Wednesday)
Issued at 329 PM CDT Wed Aug 3 2016
By tomorrow night, the cold front will have moved east of
Minnesota, but we did continue low end PoPs for parts of western
WI in case it is not east of there yet. Chances are, the front
will actually be east of Eau Claire by tomorrow night and the
precip will be just about gone as well. Behind the front, cooler
and much drier air will move in across the region thanks to a
surface high pressure system moving in from our northwest. This
weekend will be very pleasant weather for the most part, with
highs around 80 and lows in the upper 50s to near 60. Most
notably, the dew points will be at a much more comfortable level
for outdoor activities, in the upper 50s to low 60s.
Early indications are that much of next week is setting up to be
somewhat active with the guidance indicating a slow moving trough
coming onshore and sending multiple rounds of shortwave energy our
direction during that time frame, along with a frontal boundary
that looks to linger across the upper Midwest. This explains the
20-30 percent PoPs showing up across the board in the days 6-7
timeframe. Temperatures and dew points look to be back on the
rise after Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1243 AM CDT Thu Aug 4 2016
VFR conditions for most location but could see isolated mvfr/ifr
fog or ceilings this morning. An area of thunderstorms in the
Dakotas will move eastward and weaken as it enters MN. Should
still see some thunder with these storms overnight. Storms will
re-intensify on Thursday, mainly east of I-35.
KMSP...
Storms should be at their lowest intensity by the time they reach
MSP, and only anticipate lightning as a hazard. Looks like
arrival will be right around 12Z. Storms should be out by late
morning, with west northwest wind expected the rest of the day.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind NNW at 5-10 kt.
Sun...VFR. Wind SE at 5 kt.
Mon...VFR with MVFR/TSRA possible late. Wind SSE at 10g15kt.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...MPG
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, Aug 3, 4:02 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT WED AUG 3 2016
MNZ041>045-047>052-054>059-064>066-073-042215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
502 PM CDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE INTO WESTERN MINNESOTA AFTER MIDNIGHT AND
ACROSS CENTRAL MINNESOTA THROUGH THE NIGHT. TORRENTIAL RAINFALL
AND STRONG WIND GUSTS WILL BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL MOVE EAST ON THURSDAY. SEVERE WEATHER IS
POSSIBLE...ESPECIALLY IN WESTERN WI.
THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE FIRST HALF OF
NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS
TIME...THOUGH THERE MAY BE A THREAT FOR EXCESSIVE RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
042215-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
502 PM CDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL MOVE EAST ON THURSDAY. SEVERE WEATHER IS
POSSIBLE...ESPECIALLY IN WESTERN WI.
THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE FIRST HALF OF
NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS
TIME...THOUGH THERE MAY BE A THREAT FOR EXCESSIVE RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLT
In the hours before
Special weather statement, Aug 4, 12:37 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 AM CDT THU AUG 4 2016
MNZ041-047-048-040730-
POPE-STEVENS-DOUGLAS-
137 AM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WITH 50 TO 55 MPH WIND WILL AFFECT NORTHERN
STEVENS...DOUGLAS AND NORTHERN POPE COUNTIES...
AT 136 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELBOW
LAKE...OR 23 MILES NORTH OF MORRIS...MOVING EAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...MORRIS...GLENWOOD...STARBUCK...EVANSVILLE...CARLOS...
BRANDON...LOWRY...KENSINGTON...CYRUS...DONNELLY AND FISH LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 109.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 161 AND 177.
LAT...LON 4576 9577 4611 9577 4611 9525 4561 9528
4551 9594 4576 9625
TIME...MOT...LOC 0636Z 278DEG 47KT 4593 9599
JRBSpecial weather statement, Aug 4, 1:08 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 AM CDT THU AUG 4 2016
MNZ041-042-040815-
TODD-DOUGLAS-
208 AM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WITH 50 TO 55 MPH WIND GUSTS WILL AFFECT
TODD AND EASTERN DOUGLAS COUNTIES...
AT 207 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PARKERS
PRAIRIE...OR 21 MILES NORTH OF ALEXANDRIA...MOVING EAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LONG PRAIRIE...STAPLES...BROWERVILLE...CLARISSA...
EAGLE BEND...CARLOS...STAPLES AIRPORT...BERTHA...GREY EAGLE...
HEWITT AND LAKE OSAKIS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 101 AND 120.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 114...AND
BETWEEN MILE MARKERS 118 AND 125.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 173 AND 219.
LAT...LON 4637 9474 4635 9470 4636 9467 4628 9464
4578 9465 4578 9513 4576 9514 4576 9544
4611 9541 4611 9514 4637 9516
TIME...MOT...LOC 0707Z 274DEG 47KT 4620 9524
JRBSpecial weather statement, Aug 4, 1:33 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 AM CDT THU AUG 4 2016
MNZ043-040830-
MORRISON-
233 AM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WITH 50 TO 55 MPH WIND GUSTS WILL AFFECT
MORRISON COUNTY...
AT 233 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROWERVILLE...OR 24 MILES NORTHWEST OF LITTLE FALLS...MOVING EAST AT
45 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...CROW WING STATE PARK...PIERZ...ROYALTON...MOTLEY...
RANDALL...UPSALA...SWANVILLE...BOWLUS...FLENSBURG...
LASTRUP AND CAMP RIPLEY.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 115
AND 157.
LAT...LON 4631 9455 4633 9443 4630 9436 4627 9434
4623 9440 4616 9437 4616 9405 4582 9402
4582 9435 4577 9428 4577 9465 4635 9465
TIME...MOT...LOC 0733Z 270DEG 42KT 4614 9483
JRBThunderstorm Wind, Todd
- When
- August 4, 1:50 AM CST to 1:52 AM CST
- Where
- Todd County, 0.84 mi NE of Long Prairie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 45.980, -94.860
Numerous trees were blown down in Long Prairie. The most concentrated area of damage occurred on the south and northeast part of town. One tree landed on a home and damaged it. Building material from roofs was also blown off in the downtown area. The material that blew off also damaged adjacent buildings.
Thunderstorm Wind, Yellow Medicine
- When
- August 4, 5:00 AM CST
- Where
- Yellow Medicine County, 0.97 mi ESE of Hanley Falls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.693, -95.613
Hail, Wright
- When
- August 4, 5:05 AM CST to 5:10 AM CST
- Where
- Wright County, 3.75 mi NNW of Delano
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.100, -93.830
Thunderstorm Wind, Renville
- When
- August 4, 5:40 AM CST
- Where
- Renville County, 2.93 mi SSE of Olivia Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.730, -95.000
A large tree limb was blown down near Olivia.
Hail, Hennepin
- When
- August 4, 5:41 AM CST
- Where
- Hennepin County, 2.07 mi WSW of Osseo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -93.460
Thunderstorm Wind, Renville
- When
- August 4, 5:45 AM CST
- Where
- Renville County, 1.38 mi WSW of Bird Island to Bird Island
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.764, -94.907
Several trees and large tree branches were blown down in Bird Island. One of the branches landed on a home and damaged it.
Thunderstorm Wind, McLeod
- When
- August 4, 5:54 AM CST
- Where
- McLeod County, 0.85 mi NW of Stewart
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 44.730, -94.490
Several trees were blown down and power outages occurred around Stewart.
Thunderstorm Wind, McLeod
- When
- August 4, 6:15 AM CST to 6:17 AM CST
- Where
- McLeod County, 0.78 mi W of Hutchinson Arpt to 1.81 mi NE of Hutchinson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.869, -94.396
Several large trees were blown down in Hutchinson. A semi-trailer was blown off the road south of town on County Road 15. Power lines were also blown down north of town.
Hail, Ramsey
- When
- August 4, 6:16 AM CST
- Where
- Ramsey County, New Brighton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.070, -93.200
Thunderstorm Wind, McLeod
- When
- August 4, 6:35 AM CST
- Where
- McLeod County, Winsted
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.970, -94.050
Several large tree limbs were blown down across Winsted.
Thunderstorm Wind, Wright
- When
- August 4, 6:55 AM CST
- Where
- Wright County, 3.13 mi NNE of Montrose
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.110, -93.890
Numerous two foot diameter trees were blown down north of Montrose.
Thunderstorm Wind, Wright
- When
- August 4, 7:00 AM CST
- Where
- Wright County, 0.85 mi SE of Delano
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.040, -93.790
Several large oak trees were blown down, some of which were severed 15 feet above the ground near Delano.
Thunderstorm Wind, Hennepin
- When
- August 4, 7:05 AM CST
- Where
- Hennepin County, 2.66 mi E of Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.083, -93.686
A large tree was blown down south of County Road 50, east of Rockford.
Thunderstorm Wind, Hennepin
- When
- August 4, 7:30 AM CST
- Where
- Hennepin County, 2.48 mi SW of Osseo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.093, -93.454
Several tree branches, up to 5 inches in diameter, were blown down on East Fish Lake Road in Maple Grove. Some siding was also peeled off a shed in the area.
Thunderstorm Wind, Hennepin
- When
- August 4, 7:45 AM CST
- Where
- Hennepin County, 2.39 mi SE of Robbinsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -93.330
Several large tree branches were blown down in southern Robbinsdale, near Grimes Pond.
Hail, Steele
- When
- August 4, 12:03 PM CST
- Where
- Steele County, 1.21 mi NW of Pratt
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.030, -93.190
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
- Excessive Heat in Arkansas, August 4, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643790, 655706, 643786, 643791, 643787, 655705, 643792, 643793, 643788, 643795, 643796, 643797, 643798, 655704, 643800, 643789.